- This event has passed.
Battelle Webinar: Insidious Cardiotoxicity
February 16, 2018 @ 12:00 pm - 1:00 pm
Cardiovascular (CV) functions may be affected adversely by drugs within seconds of exposure or insidiously requiring weeks to decades during or after exposure (e.g., doxorubicin, trastuzumab, sunitinib, digitalis, fenfluramine). Insidious toxicity occurs when a sublethal set of signs results from lengthy exposures to a chemical. It is simple to predict acute deaths to strychnine, but is infinitely more challenging to identify potential for risk of death a decade after children have been treated successfully with doxorubicin, or months after people were treated successfully with “fen-phen” for obesity.
Many devastating myocardial toxicities stem from acute, direct, specific, destructive, cytotoxic actions (e.g. apoptosis, lysis, coagulation necrosis, changes in ion channel numbers or physiology). However, a number of drug-induced toxicities may result insidiously either after long-term exposures to therapy or possibly months or decades after cessation of therapy that might have affected genetic factors or might have produced energetic imbalance due to an apparent trivial mismatch between ATP production and demand. Whether energetic imbalance becomes toxic and for how long and to what degree the imbalance must exist before toxicity develops, may be expressed in a paradigm used by neurophysiologists to express the magnitude and duration of a stimulus required to produce a response. Beneficial effects may produce adverse long-term outcome even though they may be life-saving and improve quality of life over the short-term.
This session discusses properties of CV for which insidious toxicities have proven important, methods for how those functions may be interrogated to predict insidious toxicity, what changes in function may predict morbidity and/or mortality, what are relative times and costs to predict insidious toxicity? This webinar will focus on insidious toxicities of doxorubicin and catecholamines, and on chronic but subtle energetic imbalance as one putative mechanism for insidious toxicity.
Click here to register!